Kansas, 2022

Drought in Kansas, June 1 to 13, 2022

June 1 to 13, 2022 · NWS GID · 1 event in 1 county or zone

S. Drought Monitor (USDM).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For the first few weeks of June 2022, a small sliver of this six-county North Central Kansas area (parts of far western Phillips County) hung onto Severe Drought (D2), as assigned by the U.S. Drought Monitor (USDM). This marked the fifth consecutive month with D2 in at least some portion of the area. Actually, it was a somewhat complex month for drought trends, as many places saw 1-category improvement despite the majority of the area officially measuring at least slightly below normal rainfall (more on this below). Going into county-based USDM drought category details, June opened with most of the six-county area assigned Moderate Drought (D1), except for the aforementioned sliver of D2 in western Phillips County and an area of better-off Abnormally Dry (D0) encompassing much of Mitchell and parts of Jewell/Osborne counties. Thanks to some early-month rains, the first few weeks of June saw the D2 removed from western Phillips County, and also a decent areal reduction of the prevailing D1 (including its removal from all of Rooks County). A drier latter half of the month prompted fewer changes, but there was further limited reduction of D1 mainly in parts of Smith/Jewell counties, while parts of southern Mitchell and southeastern Osborne counties actually became void of all drought categories whatsoever (marking the first occurrence of this within North Central Kansas since Dec. 2021).

As mentioned, drought trends were a bit complicated during June, as in some places the categorical improvements seemed to somewhat outpace the raw precipitation data. Focusing on June rainfall, only around one-third of the six-county area technically observed above normal precipitation (generally more than 3.60). However, most of the other roughly two-thirds of the area was only modestly below normal (mainly in the 2.50-3.50 range). Of the limited above normal areas, they were most concentrated within the northeastern half of Rooks County, along with southern Phillips and far western and southern Osborne counties (most places in the 4-6 range). In contrast, the overall-driest locations during June (mainly near to less than 2) were primarily focused within southern Jewell County and northern portions of Mitchell, Phillips and Smith counties. Per a limited number of NWS/CoCoRaHS observers, a few of the driest ground-truth June totals were at Cawker City (1.27), Logan (2.01) and Beloit (2.35), while some of the wettest stations were seven miles north-northeast of Natoma (4.59), four miles west-northwest of Plainville (4.42) and in Phillipsburg (4.11).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 31, 11:48 PM CST, 12 minutes earlier.

Area forecast discussion, May 31, 11:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1248 AM CDT Wed Jun 1 2022

...Aviation Update...

.UPDATE...
Issued at 958 PM CDT Tue May 31 2022

Sent an update this evening to slow onset of PoPs, and in general,
decr PoPs altogether across the board.

Latest 00Z continues trends of last several runs of keeping best
chcs for widespread measurable rain mostly W and S of the area
over the next 24 hrs...so have confined any PoPs higher than 20-30
percent in these areas. Would be surprised if most of our Neb.
zones get anything more than sprinkles or a hundredth. Also
trimmed back to the S the mention of any thunder.

&&

.DISCUSSION...(This evening through Tuesday)
Issued at 149 PM CDT Tue May 31 2022

Surface high pressure is building south/southeast from Wyoming this
afternoon. Pressure rises are the precursor to an increasing north
wind this afternoon/tonight across the area as cold advection
deepens. Cold air aloft has developed a few sprinklers in north
central Nebraska. Added the sprinklers to far north/northwest
areas for the next 2-3 hours. It is a strictly a trace event, but
Thedford and Valentine have both reported sprinkles. There are a
couple of upper level waves to the west, one in northwest Colorado
and a second, slightly stronger wave to the southwest of Salt
Lake City. Both of these features will move east the next 24
hours, but also weaken, become sheared and less intense as well.

Though weakening, these waves, along with a favorable right rear
quadrant of a strong H25 jet will be help develop at least some
light precipitation late tonight which will linger into Wednesday.
Recent model runs have tapered the precipitation back some in
coverage and amounts. Have continued with higher rain chances the
further south one goes, favoring north central Kansas for the bulk
of any reasonable measurable amount of rain, but there is at least
some chance of rain in south central Nebraska during the day
Wednesday (though for most locations it "won't be much"). Timing is
largely focused on the 4AM to about 6 pm Wednesday from west to
east, with the best shot for rain across the south as mentioned
(Rooks, Osborne and Mitchell counties especially). Instability is
marginal at best (if really any) as mid level lapse rates don't
support much thunderstorm activity. Have tempered back the
thunderstorms to more showers during most of the day Wednesday.
Even more recent trends (ECMWF) suggest we may need to pull back
overall precipitation chances even more tonight. The clouds and a
north wind wind Wednesday (and sort of dampish conditions
overall) favor much below normal temperatures in the 60s at best
for highs Wednesday.

Brief shortwave ridging will set up across the area Thursday and
Friday bringing dry conditions and warmer temperatures, at least
closer to normal for the first week of June. Of note, will be
comfortable dewpoints as well (in the 40s/low 50s). Couple of really
nice days, especially Thursday with a bit less wind. Moving into
Friday night, as the ridge breaks down, an upper level wave will
traverse across the area in weak northwest flow on the cyclonic side
of Canadian provinces upper low. That brings a chance of mainly
overnight showers/isolated storms to the area. Instability is
limited and no severe weather is expected Friday night.

It begins what looks like a wetter period overall going into next
week in this consistent west/northwest upper level flow. It's not
going to rain all the time by any means, and rain amounts will vary
from place-to-place as always, but there area several passing
precipitation chances Friday night through Tuesday. Low level
moisture will be on the increase Saturday. That will provide a bit
more juice/instability to any thunderstorms which develop beginning
late Saturday night. A slightly more significant/stronger wave times
out about Monday night. Also, the precipitation chances favor the
overnight period, at least through Monday night. Temperatures will
reflect the clouds and increased rainfall potential and be below
normal, with several days in the 70s for highs.

EPS/GEFS data suggest the normal to slightly below normal
temperatures will continue for about the first 12-15 days of
June, lending itself to a mild start to the summer season. One can
never rule out the severe weather risk in June with several
precipitation chances, but with the cooler weather the prospects
for an "abhorrent" amount of severe weather seem lower than
normal.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 1235 AM CDT Wed Jun 1 2022

VFR conditions are expected through the period. Ceilings of 6-8kft
arrive during the day on Wednesday. Some sprinkles are also
possible, but any accumulating rain will likely stay to the south
of the terminals.

Winds will be light and out of the north before becoming light and
variable Wednesday evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Thies
DISCUSSION...NOAA/NWS/Moritz
AVIATION...Mangels
Hazardous weather outlook, May 31, 9:04 PM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1004 PM CDT Tue May 31 2022

NEZ039>041-046>049-060>064-072>077-082>087-011200-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
1004 PM CDT Tue May 31 2022

This Hazardous Weather Outlook is for south central Nebraska.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are back into the forecast beginning late Friday,
and continuing off and on through Monday night. At this point, it
is too early to determine the severe weather potential for this
timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ005>007-017>019-011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
1004 PM CDT Tue May 31 2022

This Hazardous Weather Outlook is for portions of north central
Kansas.

.DAY ONE...Tonight.

An isolated thunderstorm or two is possible after 3 AM tonight
but no severe weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A lingering thunderstorm is possible before 10 AM Wednesday but
severe weather is not expected.

Thunderstorms are back into the forecast beginning late
Friday, and continuing off and on through Monday night.
At this point, it is too early to determine the severe
weather potential for this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Phillips

When
June 1, 12:00 AM CST to June 13, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032718.